Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Goodland, KS

June 15, 2023Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2023, 2:11 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2023, 2:11 PM MDT (20:11 UTC)
Expired
Jun 15, 2023, 2:46 PM MDT
In force
35 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 12:21 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-436 J/kg
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WUUS53 KGLD 152011
SVRGLD
COC017-063-152115-
/O.NEW.KGLD.SV.W.0113.230615T2011Z-230615T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
211 PM MDT Thu Jun 15 2023

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Cheyenne County in east central Colorado...
  South central Kit Carson County in east central Colorado...

* Until 315 PM MDT.

* At 211 PM MDT, severe thunderstorms were located along a line
  extending from 10 miles north of Kit Carson to 9 miles north of
  Eads, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Kit Carson around 230 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 10289 3920 10259 3861 10258 3861 10290
TIME...MOT...LOC 2011Z 179DEG 27KT 3891 10274 3862 10276 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Husted
2 follow-up statements
957 
WWUS53 KGLD 152030
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
230 PM MDT Thu Jun 15 2023

COC017-063-152115-
/O.CON.KGLD.SV.W.0113.000000T0000Z-230615T2115Z/
Cheyenne CO-Kit Carson CO-
230 PM MDT Thu Jun 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR CENTRAL CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...

At 230 PM MDT, severe thunderstorms were located along a line
extending from 21 miles south of Vona to 5 miles southeast of Kit
Carson, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
central Cheyenne and south central Kit Carson Counties in east
central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 10289 3920 10259 3861 10258 3861 10290
TIME...MOT...LOC 2030Z 192DEG 16KT 3899 10272 3870 10274 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Husted
987 
WWUS53 KGLD 152046
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
246 PM MDT Thu Jun 15 2023

COC017-063-152056-
/O.CAN.KGLD.SV.W.0113.000000T0000Z-230615T2115Z/
Cheyenne CO-Kit Carson CO-
246 PM MDT Thu Jun 15 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado.

LAT...LON 3919 10289 3920 10259 3861 10258 3861 10290
TIME...MOT...LOC 2045Z 179DEG 27KT 3910 10272 3881 10274 

$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:45 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 15, 12:45 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1245 PM MDT Thu Jun 15 2023

.SHORT TERM...(This evening through Friday)
Issued at 1235 PM MDT Thu Jun 15 2023

As of 1 pm CDT, 12 pm MDT, skies across the Tri-State Region were
partly to mostly cloudy from morning showers and also recent cumulus
and thunderstorm development to the south. Temperatures were
generally in the mid 70s to low 80s. Winds are generally south at 10
to 15 mph with some sites reporting slightly higher speeds. At the
surface, several boundaries are evident and this is where cumulus
and thunderstorm development have been noted, especially
southeastern Colorado and southwestern Kansas. Additional showers
and storms are trying to develop north of Highway 36 but these are
likely limited by ongoing cloud cover. Aloft, a shortwave trough is
quite evident along the Kansas/Colorado border after moving across
southern Colorado and northern New Mexico earlier this morning. It
is this potent shortwave that is causing the storms to fire.

For the rest of today and tonight, mesoanalysis shows quite an
unstable environment has developed with SBCape of 2000-3000 j/kg
across most of the region, 2-6 km lapse rates of 8+ C/km and DCape
of 1000+ j/kg. Wind shear once again remains the problem with 0-6 km
bulk shear less than 25 kts and 0-3 km SRH less than 50 m2/s2. This
will limit the potential severity across our area, but given the
highly unstable environment and the large DCape values, it's likely
that we'll see some severe storms in our area capable of large hail,
some potential nearing 2 inches in diameter, and damaging winds of
up to 70 mph or so. As a result, severe thunderstorm watch 306 has
been collaborated with DDC, PUB, and SPC and issued by us. Heavy
rainfall and flash flooding could also be a problem with slow storm
movement currently being observed. There may also be some storm
development over the Colorado Plains between Limon and Fort Morgan,
and that will eventually spread east into our forecast area.
Additional development also projected by the CAMs along and
northeast of a line from Gove, Kansas to St. Francis, Kansas. While
there is currently development around St. Francis, I am concerned
with the current marginally unstable environment that's being
observed, as a result of the morning cloud cover. Don't think storms
will be as widespread so this is more of a conditional threat.

For tomorrow, a cold front will move south into the area. This will
serve as our surface boundary in which storms should fire on. It
could be another early start with the boundary in place so have
adjusted pops accordingly. However, most likely, this should be a
usual mid-afternoon start. Environment is decent with 1500-2000 j/kg
SBCape and lapse rates of 7-8 C/km. Once again, shear is a limiting
factor further north but along and south of I-70, 0-6 km bulk shear
shows some life with readings projected in the 30-40 kt range, more
than sufficient for storm organization. A few supercell structures
as well as storm evolution into a complex or two appears likely. The
main threats will be damaging winds and large hail, particularly if
any supercells are able to organize, which some of the convective
allowing models do suggest. One area of concern...0-5 km SRH does
increase, some models indicating 200-300 m2/s2 and with lower LCLs,
a tornado threat may evolve with any isolated supercells that
emerge. Widespread convection anticipated well into the evening
hours, so it seems most of the area should get a good drenching once
again. Flash flooding could become a threat, particularly with
training thunderstorms along the frontal boundary and moving across
any areas that are hit hard with heavy rain today. Needless to say,
another active day should be anticipated.

.LONG TERM...(Saturday through Thursday)
Issued at 1244 PM MDT Thu Jun 15 2023

Medium range models in better agreement today with pattern
evolution. Period will begin with one last round of showers and
thunderstorms as compact shortwave trough sweeps across CWA.
Instability looks a bit more questionable, but given better winds
aloft/shear profiles than the last few days could definitely see
a severe storm or two Saturday. H5 ridge will begin to amplify
through the start of the week, bringing several warm and even a
dry or two to the region. Ridge axis is expected to settle east of
the area which will once again open door to afternoon and evening
storms Wednesday on.

Temperatures will become much more summer like as afternoon highs
climb into the lower 90s by the start of the week.  Current forecast
looks to have this handled well and do not anticipate any large
deviations from current guidance.
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1156 AM MDT Thu Jun 15 2023

VFR conditions are anticipated over the next 24 hours, although
reductions in ceilings and visibility due to thunderstorms this
afternoon/evening and lower clouds with a prefrontal trough near
sunrise can not be ruled out. Best thunderstorm chance seems to be
at KGLD as thunderstorms form in the vicinity this afternoon, as
well as a potential line moving in from the west from eastern
Colorado. Storms may also form in the vicinity of KMCK, though
uncertain on impacting the TAF site so left out a FM or TEMPO
group having thunderstorms as a prevailing condition. Storms
should come to an end before midnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...JRM
AVIATION...RRH
Hazardous weather outlook, Jun 15, 10:10 AM MDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
1010 AM MDT Thu Jun 15 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161615-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1010 AM MDT Thu Jun 15 2023 /1110 AM CDT Thu Jun 15 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms will develop over portions of eastern
Colorado and far western Kansas early this afternoon, tracking east
and southeast toward central and southern Kansas by early evening.
Severe storms capable of producing large hail and damaging winds are
possible, especially south of Interstate 70 between 12 PM and 6 PM
MDT. Locally heavy rain could lead to isolated flash flooding,
especially in areas that recently received significant rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Thunderstorms are expected to develop over portions of the area
during the late afternoon and evening Friday. An isolated severe
storm cannot be ruled out, mainly along and south of Interstate 70.
Confidence in thunderstorm location and coverage is below average.
If any do occur, there will be wind and hail threats. Locally heavy
rainfall is also possible.

Thunderstorms are possible during the afternoon and evening hours on
Saturday. Locally heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed later today. Spotters are
encouraged to safely report any severe or significant weather to the
National Weather Service in Goodland via telephone or social media.

In the hours before

Special weather statement, Jun 15, 1:15 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
115 PM MDT Thu Jun 15 2023

COZ090-KSZ001-NEZ079-151945-
Yuma County CO-Cheyenne KS-Dundy NE-
115 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska through 145 PM MDT/245 PM CDT/...

At 115 PM MDT/215 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southwest of Haigler, or 15 miles northwest of
St. Francis, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Haigler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3978 10204 3985 10221 4015 10205 4005 10172
TIME...MOT...LOC 1915Z 209DEG 18KT 3987 10206

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Husted
Special weather statement, Jun 15, 1:25 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
125 PM MDT Thu Jun 15 2023

NEZ079-151945-
Dundy NE-
125 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of southeastern Dundy
County through 145 PM MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Benkelman, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Dundy
County, including the following locations... Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4011 10145 4000 10149 4000 10172 4012 10178
TIME...MOT...LOC 1925Z 187DEG 17KT 3994 10163

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Husted
Local storm report, Jun 15, 1:33 PM MDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
133 PM MDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Hail             4 W Bird City           39.76N 101.61W
06/15/2023  E0.25 inch       Cheyenne           KS   Trained Spotter

            Pea sized hail covering the ground.

&&
Special weather statement, Jun 15, 1:45 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
145 PM MDT Thu Jun 15 2023

COZ090-KSZ001-NEZ079-152015-
Yuma County CO-Cheyenne KS-Dundy NE-
145 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of east central Yuma
County in northeastern Colorado, northwestern Cheyenne County in
northwestern Kansas and southwestern Dundy Counties in southwestern
Nebraska through 215 PM MDT/315 PM CDT/...

At 145 PM MDT/245 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles southwest of Haigler, or 14 miles southeast of
Wray, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Haigler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3989 10192 3996 10214 4018 10204 4008 10173
TIME...MOT...LOC 1945Z 217DEG 10KT 3997 10200

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Husted
Special weather statement, Jun 15, 1:55 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
155 PM MDT Thu Jun 15 2023

NEZ079-080-152030-
Hitchcock NE-Dundy NE-
155 PM MDT Thu Jun 15 2023

...Strong thunderstorms will impact portions of northwestern
Hitchcock and northeastern Dundy Counties through 230 PM MDT/330 PM
CDT/...

At 155 PM MDT/255 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles southeast of
Wauneta to 5 miles west of Trenton. Movement was northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northwestern
Hitchcock and northeastern Dundy Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4012 10101 4014 10118 4026 10134 4035 10140
      4035 10105
TIME...MOT...LOC 1955Z 148DEG 19KT 4031 10127 4018 10111

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Husted
Special weather statement, Jun 15, 2:00 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
200 PM MDT Thu Jun 15 2023

COZ090-091-152100-
Kit Carson County CO-Yuma County CO-
200 PM MDT Thu Jun 15 2023

...Brief Landspout Tornadoes Possible...

At 159 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the western and central
portions of Yuma and Kit Carson Counties in Colorado. However, at
this time it is unknown which if any storm would produce a
landspout. Any tornadoes which develop are expected to pose a
limited threat.

Locations impacted include...
Yuma, Wray, Flagler, Seibert, Eckley, Vona and Abarr.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3956 10315 3957 10280 4013 10279 4018 10275
      4013 10221 3961 10246 3918 10283 3918 10315

Husted

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:06 PM MDTSpecial Weather StatementGLDCheyenne24 min
Jun 15, 2:00 PM MDTSpecial Weather StatementGLDYuma60 min
Jun 15, 2:16 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jun 15, 2:31 PM MDTSpecial Weather StatementGLDKit Carson29 min
Jun 15, 2:33 PM MDTSpecial Weather StatementGLDKit Carson27 min
Jun 15, 2:59 PM MDTSpecial Weather StatementGLDKit Carson31 min
Jun 15, 3:31 PM MDTSpecial Weather StatementGLDKit Carson29 min
Jun 15, 3:33 PM MDTSpecial Weather StatementGLDYuma27 min
Jun 15, 3:46 PM MDTFlash Flood WarningGLDKit Carson, Yuma4 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.